Nebraska, 2009

Hail and Damaging Winds in Nebraska, June 22, 2009

June 22, 2009 · NWS OAX · 7 events in 3 counties and zones

The south end of a small cluster of thunderstorms that moved out of central Nebraska turned severe a little after sunrise in southeast Nebraska. An isolated storm produced large hail and gusty winds as it tracked from York county Nebraska east into Cass county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The south end of a small cluster of thunderstorms that moved out of central Nebraska turned severe a little after sunrise in southeast Nebraska. An isolated storm produced large hail and gusty winds as it tracked from York county Nebraska east into Cass county. The storm turned severe as it encountered unstable conditions in southeast Nebraska which was located on the northeast nose of warm mid level temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 22, 2:33 AM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 22, 2:33 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
333 AM CDT MON JUN 22 2009

.DISCUSSION...
EXTREME HEAT THE NEXT COUPLE OF DAYS...AND IF OR WHEN TO INSERT POPS
INTO THE FORECAST...ARE THE PRIMARY FORECAST CONCERNS.

UPPER LEVEL RIDGE CENTERED OVER THE LOWER MISSISSIPPI VALLEY IS
FORECAST TO BUILD NORTHWEST INTO THE CENTRAL PLAINS TODAY...AND
REMAIN STRONG THROUGH TUESDAY. POTENT NORTHERN STREAM SHORTWAVE
SLIDING THROUGH THE NORTHERN PLAINS WILL FLATTEN NORTHERN EDGE OF
RIDGE TUESDAY NIGHT AND WEDNESDAY...WITH RIDGE BUILDING BACK NORTH
THROUGH THE END OF THE WEEK. VERY WARM TEMPERATURES AND SUPPRESSIVE
SINKING AIR IN RIDGE AXIS POINT TO HOT AND HUMID CONDITIONS WITH
VERY LOW PRECIPITATION CHANCES WHEN RIDGE IS DOMINATING EARLY AND
LATE IN THE WEEK...WITH MAIN RAIN CHANCES COMING WITH RIDGE WEAKNESS
IN THE MIDDLE OF THE WEEK.

HOWEVER...MODELS ARE STILL TRYING TO DEVELOP SCATTERED AREAS OF
CONVECTION FROM TIME TO TIME ACROSS OUR CWA MONDAY AND TUESDAY WHEN
CONCEPTUAL SYNOPTIC SCALE PATTERN SUGGESTS OTHERWISE. NAM...GFS...
ECMWF AND WRF-NMM ALL DEVELOP SOME CONVECTION MONDAY OR TUESDAY IN
EASTERN NEBRASKA OR WESTERN IOWA...BUT NO CLEAR CONSENSUS ON WHEN OR
WHERE THIS SHOULD OCCUR. LOW LEVEL MOISTURE AND LAYER INSTABILITY
WILL BOTH REMAIN HIGH MONDAY AND TUESDAY...AND SPC HAS CONTINUED
THEIR SLIGHT RISK FOR SEVERE STORMS OVER THE NORTHERN CWA THROUGH
TUESDAY MORNING. WHILE I AGREE THAT IF ANY STORMS CAN GET GOING IN
THE LATE AFTERNOON OR EARLY EVENING...THEY SHOULD GET STRONG IN A
HURRY GIVEN HIGH INSTABILITY. BUT FEEL WARMING TEMPS ALOFT WILL
SQUELCH ANY/MOST ATTEMPTS FOR CONVECTION. SO WILL GO WITH A
GENERALLY DRY FORECAST THE NEXT COUPLE OF DAYS UNTIL BRIEF
FLATTENING OF RIDGE OCCURS TUESDAY NIGHT INTO WEDNESDAY.

IN THE NEAR TERM...SCATTERED CONVECTION HAS DEVELOPED OVER OUR
SOUTHERN CWA THIS MORNING ON PERIPHERY OF UPPER LEVEL RIDGE AND IN
AREA OF STRONG MID LEVEL THETA-E ADVECTION. MID LEVEL MOISTURE PLUME
WAS NOTED ON WATER VAPOR IMAGERY EXTENDING THROUGH NORTHEAST
KANSAS...WITH ADVECTION OF 10C 700MB DEW POINTS FROM EXTRAPOLATION
OF 00Z KDDC SOUNDING. 4KM WRF-NMM SUGGESTED THIS SCENARIO...BUT WAS
A FEW HOURS TOO LATE WITH INITIATION. THIS CONVECTION SHOULD NOT
LAST MUCH PAST 12Z AS MOISTURE PLUME SHIFTS EAST...BUT WILL MONITOR
RADAR TRENDS FOR POSSIBLE INTRODUCTION INTO FORECAST. WILL ALSO
MONITOR CONVECTION MOVING INTO NORTH CENTRAL NEBRASKA FOR MORNING
MENTION FOR NORTHEAST NEBRASKA. SHORT WAVE THAT HELPED TRIGGER
THESE STORMS WAS MOVING NORTHEAST THROUGH THE DAKOTAS...SO DO NOT
EXPECT EASTWARD PUSH TO LAST MUCH LONGER. EXTRAPOLATION OF LATEST
RADAR TRENDS SAYS NORTHWEST ZONES WILL HAVE AT LEAST ISOLATED
STORMS EARLY...SO WILL ADD SMALL POPS THERE.

TEMPERATURES SHOULD BE PUSHING TRIPLE DIGITS MONDAY AND TUESDAY WITH
RIDGE BUILDING ALOFT AND PLENTY OF SUNSHINE. ETA AND GFS MOS DATA
BOTH SUGGEST THESE WARM TEMPERATURES...AND MIXING DOWN GFS/NAM TEMPS
FROM 850MB POINT TO 100+ HIGHS...ESPECIALLY TUESDAY. SURFACE DEW
POINTS SHOULD REMAIN IN THE UPPER 60S OR LOWER 70S IN THE HEAT OF
THE DAY...PUSHING APPARENT TEMPERATURES TO 105 OR GREATER.
CURRENTLY HAVE HEAT ADVISORY GOING FOR THIS AFTERNOON...AND WILL
EXPAND THAT INTO TUESDAY.

WILL ALSO MAINTAIN AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS
BEGINNING TUESDAY NIGHT AS UPPER RIDGE FLATTENS OUT AND SURFACE
BOUNDARY APPROACHES OUR NORTH. SPC DAY 2 OUTLOOK (12Z TUE-12Z WED)
PAINTS A SLIGHT RISK FOR SEVERE STORMS IN OUR NORTH. EXPECT THIS
POTENTIAL TO FAVOR THE TUESDAY NIGHT PERIOD AS TEMPS COOL ALOFT AND
FRONT MOVES CLOSER. WILL CONTINUE RAIN CHANCES INTO WEDNESDAY AND
WEDNESDAY NIGHT BEFORE WARM MID LEVEL TEMPS INVADE THE AREA AGAIN
WITH BUILDING RIDGE. DRY FORECAST AND WARMER TEMPS AGAIN SLATED FOR
THURSDAY AND FRIDAY UNDER THIS REGIME...WITH CONVECTION RETURNING
FRIDAY NIGHT INTO THE WEEKEND AS STRONGER MID LEVEL TROUGH BRINGS
COOLER MID LEVEL TEMPS INTO THE CWA.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK VALID THROUGH 23/12Z.

ISOLD TSRA DEVELOPED SOUTH OF KLNK IN THE VICINITY OF THE SFC TROF
AND THE NOSE OF THE LLJ.  THE CONVECTION HAS BECOME EVEN MORE ISOLD
AND THE LLJ IS FCST TO WEAKEN.  OF NOTE ON THE RADAR WAS A SMALL
ROGUE CELL WEST OF LNK...HOWEVER IT DID NOT LAST.  IN ADDITION THE
REGIONAL RADAR MOSAIC SHOWS AN AREA OF SHOWERS AND THUNDERSTORMS OVR
WCNTRL NEB AND THESE HAVE BEEN LIFTING NE.  THIS AREA OF TSRA PUT
OUT A NICE OUTFLOW BOUNDARY ON RADAR AND WINDS AT KONL/KANW
INCREASED TO 15-36KTS WITH THE BOUNDARY AND STORMS. THIS MORNING
KOFK WILL BE AFFECTED BY THE OUTFLOW WITH THE CONVECTION MAINLY
LIFTING NW OF KOFK.  IT WILL BE HOT WITH WRM MID LEVEL TEMPS
TODAY...WITH SOME UVV DUE TO A WEAK SHORTWAVE TROF LIFTING
NORTHEAST.  SOMETHING COULD TRY TO DEVELOP ON THE OUTFLOW BOUNDARY
AND ALSO WHERE THERE IS A GRADIENT IN THE HOTTER TEMPS/STRONGER LL
WINDS WITH HEATING INTO THE 90S TODAY...HOWEVER DUE TO LOW
CONFIDENCE WILL KEEP OUT OF THE TAF. THERE MAY BE SOME MINOR
RESTRICTIONS TO VSBYS WITH HAZE DUE TO THE HIGH RH...OTHERWISE VFR
CONDITIONS EXPECTED THRU THE PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT TUESDAY FOR
     NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-
     088>093.

IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT TUESDAY FOR
     IAZ043-055-056-069-079-080-090-091.

&&

DISCUSSION...DERGAN
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Jun 22, 3:47 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
447 AM CDT MON JUN 22 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230000-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
447 AM CDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS ARE EXPECTED THIS AFTERNOON WITH HIGHS
IN THE MID TO UPPER 90S. THE HEAT INDEX WILL CLIMB INTO THE 100 TO
108 RANGE ACROSS MUCH OF THE AREA.

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MORNING IN NORTHEAST
NEBRASKA...GENERALLY NORTHWEST OF A COLUMBUS TO WAYNE LINE. SEVERE
STORMS ARE NOT EXPECTED...BUT THE STRONGER STORMS COULD PRODUCE
BRIEF HEAVY RAINFALL AND WIND GUSTS OF 40 MPH.

THERE IS AN OUTSIDE CHANCE MORE THUNDERSTORMS COULD FIRE IN
NORTHEAST NEBRASKA IN THE LATE AFTERNOON AND EARLY EVENING. THOUGH
CHANCES ARE LOW...IF ANY STORMS DO DEVELOP...THEY COULD BECOME
SEVERE WITH DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY AFTERNOON. HIGH
TEMPERATURES WILL AGAIN REACH THE MID AND UPPER 90S...AND WHEN
COMBINED WITH THE HUMIDITY...THE HEAT INDEX WILL REACH 105 TO 112.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A WEAK COLD FRONT DROPS INTO THE PLAINS. SEVERE STORMS
ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL.

THE NEXT CHANCE FOR STORMS WILL COME FRIDAY NIGHT THROUGH SUNDAY
AS ANOTHER COLD FRONT DROPS INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DERGAN

The radar

The Omaha radar (KOAX), 80 km away, was scanning. The volume nearest the first event began at 12:12 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Seward

When
June 22, 6:15 AM CST
Where
Seward County, 5 mi SSE of Seward
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
40.833, -97.063

Hail up 2.25 inches in diameter dented cars south of Seward.

Thunderstorm Wind, Seward

When
June 22, 6:18 AM CST
Where
Seward County, 3 mi NE of Milford
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
40.801, -97.010

A Department of Roads sensor on Interstate 80 north of Milford measured a thunderstorm wind gust of 68 mph.

Hail, Seward

When
June 22, 6:27 AM CST
Where
Seward County, 2.95 mi NW of Pleasant Dale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.810, -96.960

Hail up to golf ball-size was reported near Pleasant Dale.

Hail, Lancaster

When
June 22, 6:31 AM CST
Where
Lancaster County, 3.66 mi W of Emerald
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.890

Hail, Lancaster

When
June 22, 6:41 AM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.820, -96.690

Hail up to 1 inch in diameter was reported on the west side of Lincoln.

Thunderstorm Wind, Lancaster

When
June 22, 6:45 AM CST
Where
Lancaster County, 2.85 mi NNW of Cheneys
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.770, -96.613

Thunderstorm wind gusts estimated at close to 60 mph toppled a tree onto Pioneers Blvd. near 79th Street in Lincoln temporarily blocking the westbound lane.

Hail, Cass

When
June 22, 7:25 AM CST
Where
Cass County, 1 mi SW of Elmwood
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -96.293

Mostly dime-size and smaller, but a few stones reached quarter-size. The hail was accompanied by winds of 35 to 45 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166420, 166424, 166421, 166415, 166417, 168697, 166410.